Tornadoes · United States · Kansas · 2008
EF0 tornado, Buxton to Fredonia, Kansas, May 1, 2008
From Buxton to Fredonia, this EF0 tornado ran 0.7 miles across Wilson County on May 1, 2008, touching down at 7:35 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 1, 2008
- Touchdown
- 7:35 PM CDT (00:35 UTC)
- Lifted
- 7:37 PM CDT (00:37 UTC)
- On the ground
- 2 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wilson County
- Touchdown point
- 37.491, -95.899
- Lift-off point
- 37.498, -95.890
- Record number
- 0805011835-01
What the Weather Service recorded
A strong low pressure system brought a cold front through eastern half of Kansas during the late afternoon and evening hours of May 1st. The front was the trigger for initial severe thunderstorms in Southeast Kansas. These storms produced several short-lived tornadoes as well as large hail and damaging winds. Another line of severe storms quickly developed along the mid-level front over South Central Kansas. This line of storms moved to east across all of Southeast Kansas but its intensity weakened as it crossed the Flint Hills. The second round of storms produced large, high winds and very heavy rain.
Brief touchdown in open country.
The tornado touched down briefly in an open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
31 minutes of warning. NWS ICT issued a tornado warning for this county at 00:04 UTC, 31 minutes before the tornado touched down, in force until 00:45 UTC.
The county was under a tornado watch, issued at 22:36 UTC and running to 05:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:09 UTC | 20:33 UTC | Wind Advisory | ICT |
| 22:36 UTC | 05:55 UTC | Tornado Watch | ICT |
| 23:09 UTC | 00:00 UTC | Severe Thunderstorm Warning | ICT |
| 00:04 UTC | 00:45 UTC | Tornado Warning | ICT |
| 00:08 UTC | 00:45 UTC | Severe Thunderstorm Warning | ICT |
| 00:22 UTC | 06:15 UTC | Flood Warning | ICT |
| 00:37 UTC | 01:15 UTC | Tornado Warning | ICT |
| 00:45 UTC | 01:45 UTC | Severe Thunderstorm Warning | ICT |
| 01:14 UTC | 02:00 UTC | Severe Thunderstorm Warning | ICT |
| 01:41 UTC | 02:15 UTC | Tornado Warning | ICT |
| 02:00 UTC | 02:45 UTC | Severe Thunderstorm Warning | ICT |
| 02:07 UTC | 02:45 UTC | Tornado Warning | ICT |
| 03:50 UTC | 07:45 UTC | Flood Warning | ICT |
| 05:39 UTC | 09:38 UTC | Flood Warning | ICT |
| 05:55 UTC | 07:39 UTC | Tornado Watch | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 1, 3:23 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 1, 3:23 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT THU MAY 1 2008 .DISCUSSION... MAIN FORECAST CONCERN REVOLVES AROUND SEVERE CHANCES OVERNIGHT. SYNOPSIS: CURRENTLY HAVE A STRONG UPPER WAVE DIVING ACROSS SOUTHERN CO/NORTHERN NM. VIS SATELLITE SHOWING SOME CU DEVELOPING OVER FAR WESTERN KS AS THE LEADING EDGE OF COOLER MID LEVEL TEMPS START TO OVERSPREAD THE AREA. AT THE SURFACE LOOSE DRY LINE IS SITUATED ALONG A EMP TO WLD LINE WITH A SURFACE LOW OVER EASTERN NE AND ANOTHER ONE TAKING SHAPE OVER THE OK PANHANDLE WHERE SURFACE PRESSURE FALLS HAVE BEEN MAXIMIZED OVER THE LAST COUPLE OF HOURS. TONIGHT: DRYLINE IS EXPECTED TO SLOWLY WORK EAST THROUGH 00Z FRI AS STRONG SOUTHERLY WINDS CONTINUE TO INCREASE MOISTURE ACROSS SE KS. IT LOOKS LIKE THE RUC...GFS AND NAM ARE STILL OVERDOING THE SURFACE DEWPOINTS ACROSS SE KS WITH MOST SHOWING BETWEEN 65-68 DEGREES...WITH 62-64 MORE REALISTIC. AS EXPECTED THE CAP IS CURRENTLY HOLDING STRONG BUT WILL START TO ERODE QUICKLY AS THE COOLER MID LEVEL AIR OVERSPREADS THE DRYLINE. MODELS ARE STILL BACKING THE SURFACE WINDS AROUND 00Z AS PRESSURE FALLS CONTINUE TO INCREASE OVER THE HIGH PLAINS. THE IMPORTANT QUESTION FOR THE FIRST PART OF THIS PERIOD IS WHETHER THERE WILL BE ENOUGH CONVERGENCE ALONG THE FRONT/DRYLINE TO INITIATE STORMS BEFORE DARK. CURRENT THINKING IS THAT AN HOUR EITHER SIDE OF 00Z WOULD BE THE MOST LIKELY TIME FOR STORMS TO DEVELOP PRIOR TO DARK. ONE DIFFERENCE WITH THE LATEST MODEL RUNS AND WHAT IS OCCURRING...IS THAT THE SURFACE BOUNDARY IS ORIENTED MORE NE TO SW WHICH MEANS THAT IT WILL BE EASIER TO GET CONVERGENCE ALONG THE BOUNDARY SINCE BACKED WINDS WILL NOT BE NEEDED. OBVIOUSLY ANY STORMS THAT FIRE BEFORE DARK WILL QUICKLY BECOME SEVERE. MODELS CONTINUE TO BACK THE DRYLINE WEST AFTER 00Z AS THE SURFACE LOW TRACKS INTO NORTH CENTRAL OK. IF STORMS DO NOT DEVELOP BEFORE DARK...THEY WILL LIKELY DEVELOP AFTER 03Z AS THE SYNOPTIC BOUNDARY CATCHES UP WITH THE DRYLINE WHICH WILL ALSO COINCIDES WITH THE BETTER UPPER DYNAMICS GETTING INTO THE AREA. THE STORMS AFTER DARK WILL BE MORE LINEAR IN NATURE BUT WILL STILL HAVE A GOOD CHANCE AT PRODUCING LARGE HAIL AND DAMAGING WINDS. FRI-SUN: BY 18Z FRI THE UPPER LOW WILL BE LOCATED OVER SOUTH CENTRAL NE/NORTH CENTRAL NE. THIS WILL PLACE MOST OF NORTHERN KS IN A PRIME AREA FOR HIGH NW WINDS AND CURRENTLY HAVE HIGH CONFIDENCE THAT A WIND ADVISORY WILL BE NEEDED FOR OUR CENTRAL KS COUNTIES FRI AFTERNOON. HOWEVER AFTER COORDINATING WITH SURROUNDING OFFICES...FEEL IT WOULD BE CONFUSING GOING WITH AN NPW NOW...CONSIDERING DDC HAS A WIND ADVISORY OUT FOR EARLY THIS EVENING WITH ADDITIONAL HEADLINES LIKELY OVERNIGHT. THEREFORE WILL BRIEF THE MIDNIGHT SHIFT ON THE SITUATION AND LET THEM ISSUE. CONTINUED WITH SHOWERS OVER THE NORTHERN HALF OF THE FORECAST AREA FOR FRI INTO FRI NIGHT GIVEN THE PROXIMITY TO THE UPPER LOW. HOWEVER NOT EXPECTING ANYTHING TOO WIDESPREAD. THE MAIN WEATHER STORY OVER THE WEEKEND WILL CONTINUE TO BE THE UNSEASONABLY COOL MORNING TEMPERATURES WITH 30S LIKELY FOR THE NORTHERN HALF OF THE FORECAST AREA FOR BOTH SAT AND SUN MORNING AS THE UPPER WAVE PUSHES INTO THE OHIO VALLEY. MON-THU: DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST THROUGH THESE PERIODS. BOTH ECMWF AND GFS CONTINUE TO ADVERTISE ANOTHER SHORTWAVE TRACKING INTO THE DESERT SW ON MON AND INTO THE CENTRAL PLAINS FOR WED INTO THU. THIS WILL ALLOW RETURN FLOW TO SETUP ACROSS THE PLAINS FOR MON INTO TUE. THERE WILL LIKELY BE TWO MODES OF PRECIP CHANCES THROUGH THESE PERIODS...ONE WITH THE INITIAL MOISTURE SURGE AND THE OTHER WHEN THE UPPER DYNAMICS LIFT OUT. FOR NOW WILL NOT GET TOO CUTE AND WILL INCREASE POPS SLOWLY FROM MON NIGHT INTO WED. LAWSON && .AVIATION...18Z TAF ISSUANCE THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE ****ERROR: INCOMPLETE DATA 39 64 / 50 10 10 10 RUSSELL 40 56 35 60 / 20 40 30 10 GREAT BEND 41 56 36 63 / 20 30 20 0 SALINA 47 58 35 62 / 20 30 30 10 MCPHERSON 47 60 37 62 / 20 20 20 10 COFFEYVILLE 58 69 42 63 / 80 20 10 10 CHANUTE 56 67 41 59 / 80 20 20 10 IOLA 56 67 41 59 / 80 20 20 10 PARSONS-KPPF 57 69 42 61 / 80 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 1, 3:48 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT THU MAY 1 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 348 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE THAT AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. ANY STORM THAT DEVELOPS PRIOR TO SUNSET WILL HAVE A HIGH PROBABILITY OF BECOMING SEVERE WITH LARGE HAIL AND TORNADOES THE MAIN THREATS. THUNDERSTORM CHANCES WILL INCREASE AFTER DARK AS A COLD FRONT OVERTAKES THE RETREATING DRYLINE. THESE STORMS ARE EXPECTED TO DEVELOP INTO A LINE AND AFFECT LOCATIONS GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. THESE STORMS WILL ALSO HAVE A HIGH PROBABILITY OF BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY WEST TO NORTHWESTERLY WINDS CAN BE EXPECTED ACROSS CENTRAL KANSAS FRIDAY AFTERNOON INTO FRIDAY EVENING. A WIND ADVISORY MAY BE REQUIRED. THUNDERSTORM CHANCES WILL START TO INCREASE ACROSS THE AREA MONDAY NIGHT THROUGH WEDNESDAY. ANY STORM THAT DEVELOPS THROUGH THIS TIME FRAME WILL HAVE THE POTENTIAL TO BE STRONG. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT FOR LOCATIONS GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/JMC/LAWSON
In the hours before
Local storm report, May 1, 7:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 5 SW FREDONIA 37.48N 95.89W
05/01/2008 E1.00 INCH WILSON KS TRAINED SPOTTER
&&
LFWLocal storm report, May 1, 7:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 5 SW FREDONIA 37.48N 95.89W
05/01/2008 E1.75 INCH WILSON KS TRAINED SPOTTER
&&
LFWLocal storm report, May 1, 7:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 W ELK FALLS 37.37N 96.25W
05/01/2008 E0.75 INCH ELK KS TRAINED SPOTTER
&&
LFWLocal storm report, May 1, 7:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL FREDONIA 37.53N 95.82W
05/01/2008 E0.75 INCH WILSON KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 1, 7:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL FREDONIA 37.53N 95.82W
05/01/2008 E1.75 INCH WILSON KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 1, 7:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 3 W ELK FALLS 37.37N 96.25W
05/01/2008 E1.25 INCH ELK KS TRAINED SPOTTER
&&
LFWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
0.6 hours before the tornado, 169 km from the path. May 2, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -97903 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.5 K/km
Topeka, KS (KTOP), 12:00Z
11.4 hours after it, 169 km from the path. May 2, 2008.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -275 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Parsons (PPF), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:52 UTC | 78 | 62 | 170° 13 kt | 23 | 997.6 | |
| 23:52 UTC | 76 | 62 | 160° 12 kt | 21 | 997 | |
| 00:52 UTC | 75 | 62 | 150° 9 kt | 17 | 996.6 | |
| 01:52 UTC | 74 | 61 | 160° 9 kt | 17 | 997.6 | |
| 02:27 UTC | 73.4 | 60.8 | 160° 15 kt | 22 | 997.6 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 138 km away, was scanning. The volume nearest the touchdown began at 00:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:48 UTC | HAIL 1 | 2 Sw Moline | Elk, KS | |
| 22:50 UTC | HAIL 1 | 1 E Moline | Elk, KS | |
| 22:50 UTC | HAIL 1.75 | 5 W Longton | Elk, KS | |
| 22:50 UTC | HAIL 2.5 | 4 Ne Moline | Elk, KS | |
| 22:55 UTC | HAIL 1.25 | 2 N Moline | Elk, KS | |
| 23:00 UTC | HAIL 1 | 2 Ne Moline | Elk, KS | |
| 23:04 UTC | HAIL 1 | Fall River | Greenwood, KS | |
| 23:10 UTC | HAIL 1 | 6 E Severy | Greenwood, KS | |
| 23:15 UTC | HAIL 1.75 | 5 Ne Longton | Elk, KS | |
| 23:20 UTC | HAIL 1 | 10 N Longton | Elk, KS | |
| 23:30 UTC | HAIL 0.88 | Toronto | Woodson, KS | |
| 23:38 UTC | HAIL 1.75 | 4 E Moline | Elk, KS | |
| 23:44 UTC | HAIL 1.75 | 1 Ne Elk Falls | Elk, KS | |
| 23:46 UTC | FUNNEL CLOUD | 2 W Longton | Elk, KS | STORM SPOTTER REPORTED A WALL CLOUD WITH STRONG ROTATION AND A FUNNEL CLOUD 2 MILES WEST OF LONGTON |
| 23:50 UTC | FUNNEL CLOUD | 1 Se Elk Falls | Elk, KS | |
| 23:54 UTC | HAIL 1 | 5 S Fall River | Elk, KS | |
| 23:58 UTC | FUNNEL CLOUD | 1 E Longton | Elk, KS | |
| 00:05 UTC | HAIL 2 | 3 E Elk Falls | Elk, KS | |
| 00:17 UTC | HAIL 1 | 5 Sw Fredonia | Wilson, KS | |
| 00:17 UTC | HAIL 1.75 | 5 Sw Fredonia | Wilson, KS | |
| 00:20 UTC | HAIL 0.75 | 3 W Elk Falls | Elk, KS | |
| 00:25 UTC | HAIL 0.75 | Fredonia | Wilson, KS | |
| 00:28 UTC | HAIL 1.75 | Fredonia | Wilson, KS | |
| 00:29 UTC | HAIL 1.25 | 3 W Elk Falls | Elk, KS | |
| 00:35 UTC | TORNADO | 3 Sw Fredonia | Wilson, KS | BREIF TOUCH DOWN IN OPEN FEILD. |
| 00:37 UTC | HAIL 1.75 | 3 Nw Fredonia | Wilson, KS | |
| 00:38 UTC | FUNNEL CLOUD | Fredonia | Wilson, KS | |
| 00:43 UTC | HAIL 2.5 | 2 S Benedict | Wilson, KS | |
| 00:48 UTC | HAIL 1 | 1 E Moline | Elk, KS | |
| 00:55 UTC | HAIL 1.25 | 1 E Moline | Elk, KS | |
| 01:15 UTC | HAIL 1 | Humboldt | Allen, KS | |
| 01:20 UTC | HAIL 1 | Petrolia | Allen, KS | |
| 01:21 UTC | FUNNEL CLOUD | 1 S Humboldt | Allen, KS | |
| 01:25 UTC | HAIL 1.75 | Humboldt | Allen, KS | |
| 01:33 UTC | HAIL 1.75 | Howard | Elk, KS | |
| 01:39 UTC | FLOOD | Howard | Elk, KS | LOCALIZED FLOODING SOUTHEAST HALF OF THE COUNTY |
| 01:39 UTC | HAIL 0.75 | Howard | Elk, KS | |
| 01:50 UTC | HAIL 1 | 6 Sw Fredonia | Wilson, KS | |
| 01:54 UTC | HAIL 1 | 1 W Fredonia | Wilson, KS | |
| 01:54 UTC | HAIL 2 | 5 Sw Fredonia | Wilson, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 1, 2008
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 1 | 6:50 PM CDT | EF0 | Elk, KS | 0.7 | 50 | |||
| May 1 | 6:55 PM CDT | EF0 | Sioux, IA | 0.1 | 50 | |||
| May 1 | 6:59 PM CDT | EF2 | Sioux, IA | 12.9 | 400 | $510,000 | ||
| May 1 | 7:26 PM CDT | EF0 | Clinton, MO | 0.1 | 25 | |||
| May 1 | 7:29 PM CDT | EF0 | Oklahoma, OK | 0.1 | 20 | $15,000 | ||
| May 1 | 7:30 PM CDT | EF0 | Lyon, IA | 0.1 | 50 | |||
| May 1 | 7:38 PM CDT | EF0 | Wilson, KS | 0.6 | 50 | |||
| May 1 | 7:42 PM CDT | EF0 | Payne, OK | 0.3 | 75 | |||
| May 1 | 7:42 PM CDT | EF0 | O'Brien, IA | 0.1 | 50 | |||
| May 1 | 7:44 PM CDT | EF0 | Lyon, IA | 0.1 | 50 | |||
| May 1 | 8:05 PM CDT | EF0 | Osceola, IA | 0.1 | 50 | |||
| May 1 | 8:18 PM CDT | EF0 | Pawnee, OK | 0.1 | 75 | |||
| May 1 | 8:21 PM CDT | EF0 | Allen, KS | 1.9 | 75 | |||
| May 1 | 8:25 PM CDT | EF1 | Pawnee, OK | 3.0 | 300 | $20,000 | ||
| May 1 | 8:37 PM CDT | EF1 | Osage, OK | 17.0 | 450 | $75,000 | ||
| May 1 | 9:06 PM CDT | EF0 | Osage, OK | 5.0 | 100 | $5,000 | ||
| May 1 | 9:08 PM CDT | EF0 | Cass, MO | 0.1 | 25 | |||
| May 1 | 9:14 PM CDT | EF0 | Neosho, KS | 0.7 | 60 | |||
| May 1 | 9:44 PM CDT | EF0 | Neosho, KS | 0.4 | 50 | |||
| May 1 | 9:51 PM CDT | EF0 | Allen, KS | 0.6 | 50 | |||
| May 1 | 12:43 AM CDT | EF0 | Osage, KS | 1.5 | 30 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.